We develop algorithms that construct robust (i.e., reliable for a given tolerance and scaling independent) rational approximants of matrix-valued functions on a given subset of the complex plane. We consider matrix-valued functions provided in both split form (i.e., as a sum of scalar functions times constant coefficient matrices) and as a black box form. We develop a new error analysis and use it for the construction of stopping criteria, one for each form. Our criterion for split forms adds weights chosen relative to the importance of each scalar function, leading to the weighted adaptive Antoulas--Anderson (AAA) algorithm, a variant of the set-valued AAA algorithm that can guarantee to return a rational approximant with a user-chosen accuracy. We propose two-phase approaches for black box matrix-valued functions that construct a surrogate AAA approximation in phase one and refine it in phase two, leading to the surrogate AAA algorithm with exact search and the surrogate AAA algorithm with cyclic Leja--Bagby refinement. The stopping criterion for black box matrix-valued functions is updated at each step of phase two to include information from the previous step. When convergence occurs, our two-phase approaches return rational approximants with a user-chosen accuracy. We select problems from the NLEVP collection that represent a variety of matrix-valued functions of different sizes and properties and use them to benchmark our algorithms.


  1. rational approximation
  2. linear rational interpolation
  3. nonlinear eigenvalue problem

MSC codes

  1. 65F15
  2. 65F35
  3. 15A18
  4. 41A20
  5. 47J10

Get full access to this article

View all available purchase options and get full access to this article.


A. C. Antoulas, Approximation of Large-Scale Dynamical Systems, SIAM, Philadelphia, 2005, https://doi.org/10.1137/1.9780898718713.
A. C. Antoulas, C. A. Beattie, and S. Gügercin, Interpolatory Methods for Model Reduction, SIAM, Philadelphia, 2020, https://doi.org/10.1137/1.9781611976083.
T. Betcke, N. J. Higham, V. Mehrmann, C. Schröder, and F. Tisseur, NLEVP: A collection of nonlinear eigenvalue problems, ACM Trans. Math. Software, 39 (2013), 7.
C. Campos and J. E. Roman, NEP: A module for the parallel solution of nonlinear eigenvalue problems in SLEPc, ACM Trans. Math. Software, 47 (2021), 23.
E. W. Cheney, Introduction to Approximation Theory, 2nd ed., Chelsea, NY, 1982.
A. A. Condori, Maximum principles for matrix-valued analytic functions, Amer. Math. Monthly, 127 (2020), pp. 331--343.
C. Effenberger and D. Kressner, Chebyshev interpolation for nonlinear eigenvalue problems, BIT, 52 (2012), pp. 933--951.
M. El-Guide, A. Mieͅdlar, and Y. Saad, A rational approximation method for solving acoustic nonlinear eigenvalue problems, Eng. Anal. Bound. Elem., 111 (2020), pp. 44--54.
S. Elsworth and S. Güttel, Conversions between barycentric, RKFUN, and Newton representations of rational interpolants, Linear Algebra Appl., 576 (2019), pp. 246--257.
M. Froissart, Approximation de Padé: Application à la physique des particules élémentaires, in RCP, Programme 25, Vol. 9, CNRS, Strasbourg, France, 1969, pp. 1--13.
I. V. Gosea and S. Güttel, Algorithms for the rational approximation of matrix-valued functions, SIAM J. Sci. Comput., 43 (2021), pp. A3033--A3054, https://doi.org/10.1137/20M1324727.
S. Güttel, R. Van Beeumen, K. Meerbergen, and W. Michiels, NLEIGS: A class of robust fully rational Krylov methods for nonlinear eigenvalue problems, SIAM J. Sci. Comput., 36 (2014), pp. A2842--A2864, https://doi.org/10.1137/130935045.
S. Güttel and F. Tisseur, The nonlinear eigenvalue problem, Acta Numer., 26 (2017), pp. 1--94.
N. J. Higham, G. M. N. Porzio, and F. Tisseur, An Updated Set of Nonlinear Eigenvalue Problems, MIMS EPrint 2019.5, Manchester Institute for Mathematical Sciences, The University of Manchester, Manchester, UK, 2019.
A. Hochman, FastAAA: A fast rational-function fitter, in Proceedings of the 26th IEEE Conference on Electrical Performance of Electronic Packaging and Systems (EPEPS), 2017, pp. 1--3.
E. Jarlebring, W. Michiels, and K. Meerbergen, A linear eigenvalue algorithm for the nonlinear eigenvalue problem, Numer. Math., 122 (2012), pp. 169--195.
P. Lietaert, K. Meerbergen, J. Pérez, and B. Vandereycken, Automatic rational approximation and linearization of nonlinear eigenvalue problems, IMA J. Numer. Anal., 42 (2022), pp. 1087--1115.
Y. Nakatsukasa, O. Sète, and L. N. Trefethen, The AAA algorithm for rational approximation, SIAM J. Sci. Comput., 40 (2018), pp. A1494--A1522, https://doi.org/10.1137/16M1106122.
Y. Saad, M. El-Guide, and A. Mieͅdlar, A Rational Approximation Method for the Nonlinear Eigenvalue Problem, preprint, https://arxiv.org/abs/1901.01188v2, 2020.
E. B. Saff and V. Totik, Logarithmic Potentials with External Fields, Grundlehren Math. Wiss. 316, Springer, Berlin, Heidelberg, 2013.

Information & Authors


Published In

cover image SIAM Journal on Scientific Computing
SIAM Journal on Scientific Computing
Pages: A2439 - A2463
ISSN (online): 1095-7197


Submitted: 16 November 2020
Accepted: 27 April 2022
Published online: 15 August 2022


  1. rational approximation
  2. linear rational interpolation
  3. nonlinear eigenvalue problem

MSC codes

  1. 65F15
  2. 65F35
  3. 15A18
  4. 41A20
  5. 47J10



Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.







Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.